Share Facebook
Crohn's Disease Forum » General IBD Discussion » Fresh Diagnosis and Antibiotics


01-12-2015, 02:13 PM   #1
subtlevibrations
 
subtlevibrations's Avatar
 
Join Date: Jan 2015
Location: Greater St. Louis area, Missouri

My Support Groups:
Fresh Diagnosis and Antibiotics

Hey everyone,

I did some googling on cipro and flagyl and came upon this site, so I figured I should sign up.

Anyhow, I had an upper and lower endoscopy on the 9th of this month and the GI told me that he thinks I have Crohn's. Apparently my insides are inflamed and I believe he mentioned that I had some ulcers (was a little loopy from the anesthetics when he was talking to me).

He prescribed me 500mg flagyl 3 times a day for 2 weeks and 500mg cipro twice a day for the same amount of time, as well as prilosec for an indefinite period of time.

The first day, I noticed that I felt sort of stiff and a little bit weaker, and while at work (I work in a dining room) I noticed that I was more sensitive to touch and that my pain threshold was a lot lower; I also felt unusually uncomfortable around knives and blender blades.
I considered this could be a sort of a placebo effect, as I read all of the horrible sounding side-effects of Cipro. Last night, however, I took a dosage in the evening (the 4th since receiving the prescription) and felt awful; incredibly nauseated and shaking a bit, rapid fluctuations in appetite, and some slight tingly sensations.

This morning I called my doctor and they said that "if the side effects are intolerable" that I can simply discontinue the Cipro and just take the flagyl and prilosec as prescribed.
The "bearable-ness" of the drug is not my main concern, but long-term nerve damage and similar side-effects are troubling.

My question is this; Is the benefit of Cipro worth the risk of these minor-to-moderate side-effects, or should I avoid it? I feel like from what I have read, 500mg (1g daily) is a huge dose, but I also haven't had a seizure or anything extreme.

TLDR: Cipro causing touch-sensitivity and stiffness, should I discontinue it?
01-12-2015, 02:41 PM   #2
Tuff
Senior Member
 
Join Date: Feb 2013
Location: Ontario

My Support Groups:
Are you sure it's the Cipro? I got peripheral neuropathy from Flagyl. Mine started with numbness in the toes that never went away, and spread up the legs. I don't have any problems with Cipro. 500 is a normal dose. When in doubt, I'd do what the doctor recommends.
__________________
Inflammatory bowel disease may more than double the risk of a serious blood clot in the legs or lungs.
************************************************** ********************************************

Stelara, Warfarin, calcium, Vitamins B12, D.
Previously: 5-Asa, Cipro, Flagyl, Prednisone, Aza, Remicade.
Pulmonary Embolism, DVT's, osteopenia, Peripheral neuropathy.
01-12-2015, 03:35 PM   #3
subtlevibrations
 
subtlevibrations's Avatar
 
Join Date: Jan 2015
Location: Greater St. Louis area, Missouri

My Support Groups:
Well my problem is I started both of them at the same time, so it's hard for me to say. As I'm posting this, I took a dose of flagyl about half an hour ago and it's been about 19 hours since I took any Cipro.
I have noticed the strange taste in my mouth from flagyl, especially when drinking cold water, and a little dizziness. I feel more... limber, I guess is the word, today. I think part of the problem is that I was taking the Cipro on an empty stomach because I eat yogurt for breakfast and was taking it two hours prior to breakfast and about an hour prior to dinner (to keep the doses 12 hours apart).
Is all Neuropathy long-term? I agree with your statement about listening to the GI but the problem is that he more or less said it's my call whether or not I take it, and I just don't know what to do.

Last edited by subtlevibrations; 01-12-2015 at 04:01 PM.
01-12-2015, 06:01 PM   #4
Tuff
Senior Member
 
Join Date: Feb 2013
Location: Ontario

My Support Groups:
Cipro is ok with or without food, but you're supposed to have a glass of water with it. If you think the tingling is from it, I'd stop taking it. Mine started with numbness in the toes four years ago, and my feet are still numb. They are slowly getting better, but I had to use a cane for about a year. There's really nothing they can do except have you try more pills, which did nothing to help. You need to have those ulcers heal up too, because they could turn into fistulas, and you don't want to have those.
Welcome to the forum too. It's an awful disease but somehow we learn to cope with it.
01-12-2015, 09:30 PM   #5
subtlevibrations
 
subtlevibrations's Avatar
 
Join Date: Jan 2015
Location: Greater St. Louis area, Missouri

My Support Groups:
Well thanks, I appreciate it. And yeah, those don't sound very fun. I took another dose of the cipro and I'm just gonna play it by ear. I'm sorry to hear you had such a bad reaction to the Flagyl. I think I'm gonna learn a lot from this experience.
01-13-2015, 05:01 AM   #6
DEmberton
Senior Member
 
DEmberton's Avatar
 
Join Date: Jun 2014
Location: Oxfordshire, United Kingdom

My Support Groups:
I had 4 weeks of Cipro, and after 2 I started feeling very stiff all over, especially my calves and wrists/hands, and I still haven't completely recovered 4 months later.

According to some corners of the internet (i.e. don't take this as truth) it causes a magnesium deficiency and that's what causes the muscle stiffness. So once you've finished the course taking magnesium supplements is a good idea. I did, but whether that made the difference or not I don't know.
__________________
Diagnosed May 2014
20cm Terminal Ileum and Ileocaecal resection July 2014
125mg Azathioprine
01-13-2015, 09:11 AM   #7
okhoney
 
okhoney's Avatar
 
Join Date: Jan 2012
Location: Brooklyn, New York

My Support Groups:
Definitely listen to your body and don't ignore the side effects you're feeling. Most good GIs will respect your experience with a medication (and if they don't, try to find one that does!). Cipro and Flagyl are intense drugs. I was on both individually and as a combo and I couldn't tolerate them for very long Eventually, the side effects got so bad that they gave me intense diarrhea and I was at risk for c-diff and being hospitalized. They do work for some people, but there are those of us out there (myself included) who seem to be more sensitive to medications than others. If you're newly diagnosed, one of the most important things to learn is how to trust your body and be your own advocate. Good luck!
Reply

Crohn's Disease Forum » General IBD Discussion » Fresh Diagnosis and Antibiotics
Thread Tools


All times are GMT -5. The time now is 07:15 PM.
Copyright 2006-2017 Crohnsforum.com